Maine, 2019

High Wind in Maine, December 9 to 10, 2019

December 9 to 10, 2019 · NWS CAR · 1 event in 1 county or zone

A strong low level jet moved along the Downeast coast through the evening of the 9th into the early morning hours of the 10th. with gusts of 50 to 60 mph.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAR wrote it up.

A strong low level jet moved along the Downeast coast through the evening of the 9th into the early morning hours of the 10th. Southerly winds were sustained at 25 to 35 mph...with gusts of 50 to 60 mph. Measured wind gusts of 60 mph were reported at Eastport and near Lubec during the late evening of the 9th. Branches were reported snapped...with shingles torn from some buildings.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before the first event at Dec 9, 8:37 PM EST, 23 minutes earlier.

Area forecast discussion, Dec 9, 8:37 PM EST, 23 minutes before
Area Forecast Discussion
National Weather Service Caribou ME
837 PM EST Mon Dec 9 2019

.SYNOPSIS...
A warm front crosses the region this evening. Low pressure
tracks northwest of the area tonight and Tuesday. A cold front
crosses the area Tuesday evening. High pressure builds
Thursday and moves east of the area Friday. Low pressure tracks
over the area this weekend.

&&

.NEAR TERM /THROUGH TUESDAY/...
8:30 PM Update...Lifted the dense fog advisory over interior
Downeast locations where increasing winds should mix the air.
Patchy dense fog is still possible, especially over hills. Kept
the dense fog advisory up for central areas.

Moist environment has moved into interior Downeast and the
Bangor region late this afternoon. Result has been a misty and
foggy arrival, especially as the airmass traverses areas with
snowpack. Issued a Dense Fog Advisory from Bangor Region into
southern Aroostook through 7pm. KBGR observer reported 1/8 mile
visibility shortly after rain rates increased.

Remainder of night will continue to be wet, with winds
increasing Downeast, especially along the immediate coast. LLJ
is orienting towards the coast at this hour, with
intensification expected overnight. NAM continues to show winds
around 80kt at 925mb, and 90kt at 850mb. Heavy rain will cross
much of interior and coastal Downeast this evening and
overnight, bringing surface gusts upwards of 40-50mph. Gusts to
60mph will be possible along the immediate coast and some of
the higher terrain.

Believe rainfall concerns only lie with ponding of water during
heaviest rain rates tonight. If QPF was focused further north,
would run into the issue of greater snow depth adding to
melt/runoff.

Showers taper Tuesday morning with much of the area remaining
warm until the late afternoon when cold front begins to slide in
from the west. Chance that showers linger through the period as
system is slow to exit to the east. With the cold air advection,
gusty winds, up to 30-40mph, will be possible across the north
as the front crosses the forecast area.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY/...
Cold air advection will deliver temperatures dropping back below
freezing. Residual moisture and snow will freeze overnight with
lows dropping to the teens north and 20s for Bangor and the
Downeast region. Strong winds will drop wind chills to the
single digits and teens. Gusts to 30 mph can be expected. A few
snowshowers will be possible in northern Aroostook County. The
cold front will move offshore and stall along with the warm
conveyor belt through Wednesday. A series of waves will move
along the stalled front. This means a continuation of high
clouds over the area Tuesday night into Wednesday. The threat of
snow along the coast with these waves decreased slightly since
the last forecast package, but the immediate coast could still
receive up to 2 inches of snow once the colder air arrives late
Tuesday night into Wednesday morning. A vigorous upper level
shortwave and clipper system will push the front well offshore
Wednesday night and introduce the coldest air mass of the season
to date. The clipper will produce a brief period of snowshowers
on an hour or two with up to an inch of snow. The best
instability and moisture will be along the coast. Interestingly,
the -20C isotherm drops to 800mb and can't totally rule out an
isolated thunderstorm towards the coast. Thursday will likely
feature the coldest high temps of the season to date and subzero
wind chills in northern zones all day.

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
As identified in our last forecast package, high clouds from an
approaching clipper system may ruin ideal radiational cooling on
Thursday night and have not gone any lower than -15F in some of
the normal colder northern Aroostook County locations. The
clouds will continue to thicken Friday and Friday night as a
warm front in the northern stream lifts across the area with
little or no precip and a strong southern stream coastal low
approaches from the Mid-Atlantic states. Precip may start as
snow, but the warming aloft will be strong and a changeover to
rain seems likely in southern zones. Snow will change to
freezing rain and sleet in northern zones as colder low level
air may hold as warm air advection weakens. Following the ECMWF
scenario, precip will wind down Saturday night and temperatures
will rise above freezing for the entire area on Sunday. There's
a cold front that will sweep across the area later Sunday and
introduce colder and windy conditions for Monday.

&&

.AVIATION /02Z TUESDAY THROUGH SATURDAY/...
NEAR TERM: LIFR to IFR expected across the forecast TAFs through
tonight with heavy rain and fog across Downeast and central
terminals. Winds increase this evening out of the SW, becoming
gusty. Wind shear is expected to be an issue at all terminals
tonight, affecting BGR and BHB for the longest period.

SHORT TERM:
Tuesday night into Friday...Expect mostly VFR conditions outside
of snow showers late Wednesday night. Northwesterly wind gusts
over 30 mph can be expected Thursday.

Friday night into Saturday...Cigs will decrease into the IFR to
LIFR category during this period. Snow will decrease
vis...mostly north of GNR to HUL...later Friday night into
Saturday. Freezing rain is a threat in these northern locations
Saturday too.

&&

.MARINE...
NEAR TERM: Storm force winds expected tonight. Fog will also
reduce visibility. SW winds increase this afternoon and
evening, peaking overnight with gusts up to 55kts. Waves
respond building to 12 to 17 feet on the outer coastal zones.
Winds and waves remain elevated into Tuesday, less than Gale,
but greater than SCA criteria.

SHORT TERM: A Small Craft Advisory will be needed most of
Tuesday night. A Gale Warning may be needed Wednesday night into
Thursday morning. Another advisory is expected for a storm
Friday night into Saturday.

&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...Wind Advisory until 4 AM EST Tuesday for MEZ011-015>017-032.
     Dense Fog Advisory until 4 AM EST Tuesday for MEZ005-006-010-
     031.
     High Wind Warning until 4 AM EST Tuesday for MEZ029-030.
MARINE...Storm Warning until 4 AM EST Tuesday for ANZ050>052.

&&

Near Term...Cornwell/MCB
Short Term...MCW
Long Term...MCW
Aviation...Cornwell/MCW
Marine...Cornwell/MCW
Hazardous weather outlook, Dec 9, 8:33 PM EST, 27 minutes before
Hazardous Weather Outlook
National Weather Service Caribou ME
833 PM EST Mon Dec 9 2019

MEZ005-006-010-031-110145-
Northern Penobscot-Southeast Aroostook-Central Piscataquis-
Southern Piscataquis-
833 PM EST Mon Dec 9 2019

...DENSE FOG ADVISORY IN EFFECT UNTIL 4 AM EST TUESDAY...

This Hazardous Weather Outlook is for Central Highlands Maine and
Far Eastern Maine.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Dense Fog Advisory.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

MEZ011-015>017-032-110145-
Central Penobscot-Southern Penobscot-Interior Hancock-
Central Washington-Northern Washington-
833 PM EST Mon Dec 9 2019

...WIND ADVISORY IN EFFECT UNTIL 4 AM EST TUESDAY...

This Hazardous Weather Outlook is for Far Eastern Maine, Interior
DownEast Maine and Penobscot Valley Maine.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

MEZ001>004-110145-
Northwest Aroostook-Northeast Aroostook-Northern Somerset-
Northern Piscataquis-
833 PM EST Mon Dec 9 2019

This Hazardous Weather Outlook is for Far Northern Maine and North
Woods Maine.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

MEZ029-030-110145-
Coastal Hancock-Coastal Washington-
833 PM EST Mon Dec 9 2019

...HIGH WIND WARNING IN EFFECT UNTIL 4 AM EST TUESDAY...

This Hazardous Weather Outlook is for Coastal DownEast Maine.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Wind Warning.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

ANZ050>052-110145-
Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM-
Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM-
Intra Coastal Waters from Schoodic Point, ME to Stonington, ME-
833 PM EST Mon Dec 9 2019

...STORM WARNING IN EFFECT UNTIL 4 AM EST TUESDAY...

This Hazardous Weather Outlook is for Atlantic Coastal Waters.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Storm Warning.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Coastal Washington

When
December 9, 9:00 PM EST to December 10, 3:00 AM EST
Where
Coastal Washington forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
44.970, -67.609 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2019Every state in 2019This day in weather historyWarnings in Maine, December 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 865012.